Oregon, 2015

Hail in Oregon, July 23, 2015

July 23, 2015 · NWS PDT · 1 event in 1 county or zone

75 inch) hail along with heavy rain was reported just SSW of Union.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A thunderstorm producing penny (0.75 inch) hail along with heavy rain was reported just SSW of Union.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 23, 1:15 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 23, 1:15 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
215 PM PDT THU JUL 23 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY. INSTABILITY OVER NORTHEAST
OREGON WITH CUMULUS DEVELOPMENT AND ISOLATED SHOWERS AND
THUNDERSTORMS MOSTLY OVER WALLOWA COUNTY. REMAINDER OF THE
FORECAST AREA SUNNY. CUMULUS WILL DISSIPATE AFTER SUNSET AND SKIES
WILL BE MAINLY CLEAR OVERNIGHT. DRY SOUTHWEST FLOW ALOFT FRIDAY
WITH MOSTLY SUNNY SKIES. HIGH TEMPS SIMILAR TO WHAT WE ARE SEEING
TODAY. A LARGE UPPER LOW WILL BEGIN TO MOVE INTO THE PACIFIC
NORTHWEST SATURDAY. THIS WILL START A COOLING TREND WITH HIGHS
DOWN ABOUT 4-8 DEGREES. SKIES WILL BE PARTLY TO MOSTLY CLOUDY WITH
SCATTERED SHOWERS OR THUNDERSTORMS MAINLY OVER THE MOUNTAINS.
MODELS INDICATE MOST OF THE RAINFALL ON SATURDAY WILL BE OVER THE
CASCADES. THE UPPER LOW WILL BE CENTERED OVER THE REGION SUNDAY.
SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY WITH SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY OVER THE MOUNTAINS AGAIN. THE COOLING
TREND CONTINUES WITH HIGH TEMPS IN THE 60S AND 70S. LOCALLY BREEZY
CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS THIS SYSTEM
MOVES THROUGH. AFTERNOON WINDS WILL BE WESTERLY 10-20 MPH WITH THE
COLUMBIA BASIN AND KITTITAS VALLEY HAVING GUSTS 25-30 MPH.  94

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...UPPER LEVEL
TROUGH AXIS WILL BE CENTERED OVER OUR AREA SUNDAY NIGHT AND WILL
SLOWLY EXIT TO THE EAST THROUGH THE DAY MONDAY.  TEMPERATURES EAST
OF THE BLUE MOUNTAINS WILL BE A BIT COOLER ON MONDAY WITH THE TROUGH
OVERHEAD AND A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL
CONTINUE...MAINLY OVER THE WALLOW COUNTY AREA. BY MONDAY NIGHT ALL
AREAS WILL BE DRY AS WEST NORTHWEST FLOW DOMINATES FROM A BUILDING
HIGH PRESSURE SYSTEM.  THIS DRY FLOW WILL PERSIST THROUGH THE REST
OF THE EXTENDED WITH TEMPERATURES BACK IN THE 90S FOR THE LOWER
ELEVATIONS ON TUESDAY AND WEDNESDAY. WEBER

&&

.AVIATION...18Z TAFS...VFR TAFS WILL PREVAIL OVER THE NEXT 24
HOURS...WITH BREEZY WINDS 10-20KTS FROM 18Z-04Z.  FEW-SCT CLOUDS
20KFT...WITH SOME FEW CLOUDS POSSIBLE AT 12KFT AS WELL. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  86  59  81 /   0   0  10  10
ALW  60  88  62  83 /   0   0  10  10
PSC  58  90  62  85 /   0   0  10  10
YKM  56  84  58  79 /   0   0  10  10
HRI  57  89  61  84 /   0   0  10  10
ELN  56  83  57  75 /   0   0  10  10
RDM  43  83  49  77 /   0   0  10  10
LGD  48  82  52  80 /  10   0  10  20
GCD  48  86  49  83 /  10   0  10  10
DLS  58  85  61  79 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/89/89

In the hours before

Special weather statement, Jul 23, 1:37 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
237 PM PDT THU JUL 23 2015

ORZ050-232215-
WALLOWA COUNTY OR-
237 PM PDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION AND
WEST CENTRAL WALLOWA COUNTIES UNTIL 315 PM PDT...

AT 232 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF LOSTINE...OR 16 MILES WEST OF ENTERPRISE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH DIME SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...LOSTINE AND IMNAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4527 11763 4542 11776 4585 11685 4562 11665
TIME...MOT...LOC 2132Z 239DEG 48KT 4539 11761

RC

The radar

The Pendleton radar (KPDT), 94 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
July 23, 2:20 PM PST to 2:25 PM PST
Where
Union County, 1.47 mi SSE of Union
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.200, -117.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594410.